Geometry & Topology

Lower bounds for Lyapunov exponents of flat bundles on curves

Alex Eskin, Maxim Kontsevich, Martin Möller, and Anton Zorich

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Consider a flat bundle over a complex curve. We prove a conjecture of Fei Yu that the sum of the top  k  Lyapunov exponents of the flat bundle is always greater than or equal to the degree of any rank- k holomorphic subbundle. We generalize the original context from Teichmüller curves to any local system over a curve with nonexpanding cusp monodromies. As an application we obtain the large-genus limits of individual Lyapunov exponents in hyperelliptic strata of abelian differentials, which Fei Yu proved conditionally on his conjecture.

Understanding the case of equality with the degrees of subbundle coming from the Hodge filtration seems challenging, eg for Calabi–Yau-type families. We conjecture that equality of the sum of Lyapunov exponents and the degree is related to the monodromy group being a thin subgroup of its Zariski closure.

Article information

Source
Geom. Topol., Volume 22, Number 4 (2018), 2299-2338.

Dates
Received: 12 October 2016
Accepted: 14 July 2017
First available in Project Euclid: 13 April 2018

Permanent link to this document
https://projecteuclid.org/euclid.gt/1523584823

Digital Object Identifier
doi:10.2140/gt.2018.22.2299

Mathematical Reviews number (MathSciNet)
MR3784522

Zentralblatt MATH identifier
06864338

Subjects
Primary: 37D25: Nonuniformly hyperbolic systems (Lyapunov exponents, Pesin theory, etc.)

Keywords
Lyapunov exponents hypergeometric differential equations Hodge bundles parabolic structure

Citation

Eskin, Alex; Kontsevich, Maxim; Möller, Martin; Zorich, Anton. Lower bounds for Lyapunov exponents of flat bundles on curves. Geom. Topol. 22 (2018), no. 4, 2299--2338. doi:10.2140/gt.2018.22.2299. https://projecteuclid.org/euclid.gt/1523584823


Export citation

References

  • F Beukers, G Heckman, Monodromy for the hypergeometric function $\sb{n}F\sb{n-1}$, Invent. Math. 95 (1989) 325–354
  • C Bonatti, A Eskin, A Wilkinson, Projective cocycles over ${\rm SL}\sb{2}({\mathbb R})$–actions: measures invariant under the upper triangular group, preprint (2017)
  • I I Bouw, M Möller, Teichmüller curves, triangle groups, and Lyapunov exponents, Ann. of Math. 172 (2010) 139–185
  • C Brav, H Thomas, Thin monodromy in $\mathrm{Sp}(4)$, Compos. Math. 150 (2014) 333–343
  • J Carlson, S Müller-Stach, C Peters, Period mappings and period domains, Cambridge Studies in Advanced Mathematics 85, Cambridge Univ. Press (2003)
  • J Daniel, B Deroin, Lyapunov exponents of the Brownian motion on a Kähler manifold, preprint (2017)
  • P Deligne, Équations différentielles à points singuliers réguliers, Lecture Notes in Mathematics 163, Springer (1970)
  • B Deroin, R Dujardin, Complex projective structures: Lyapunov exponent, degree, and harmonic measure, Duke Math. J. 166 (2017) 2643–2695
  • C F Doran, J W Morgan, Mirror symmetry and integral variations of Hodge structure underlying one-parameter families of Calabi–Yau threefolds, from “Mirror symmetry, V” (N Yui, S-T Yau, J D Lewis, editors), AMS/IP Stud. Adv. Math. 38, Amer. Math. Soc., Providence, RI (2006) 517–537
  • A Eskin, M Kontsevich, A Zorich, Lyapunov spectrum of square-tiled cyclic covers, J. Mod. Dyn. 5 (2011) 319–353
  • A Eskin, M Kontsevich, A Zorich, Sum of Lyapunov exponents of the Hodge bundle with respect to the Teichmüller geodesic flow, Publ. Math. Inst. Hautes Études Sci. 120 (2014) 207–333
  • R Fedorov, Variations of Hodge structures for hypergeometric differential operators and parabolic Higgs bundles, Int. Math. Res. Not. (online publication March 2017)
  • S Filip, Zero Lyapunov exponents and monodromy of the Kontsevich–Zorich cocycle, Duke Math. J. 166 (2017) 657–706
  • G Forni, Deviation of ergodic averages for area-preserving flows on surfaces of higher genus, Ann. of Math. 155 (2002) 1–103
  • C Fougeron, Parabolic degrees and Lyapunov exponents for hypergeometric local systems, preprint (2017)
  • P Griffiths, W Schmid, Locally homogeneous complex manifolds, Acta Math. 123 (1969) 253–302
  • A Kappes, M Möller, Lyapunov spectrum of ball quotients with applications to commensurability questions, Duke Math. J. 165 (2016) 1–66
  • Y Kawamata, Kodaira dimension of algebraic fiber spaces over curves, Invent. Math. 66 (1982) 57–71
  • M Kontsevich, Homological algebra of mirror symmetry, from “Proceedings of the International Congress of Mathematicians, 1” (S D Chatterji, editor), Birkhäuser, Basel (1995) 120–139
  • M Kontsevich, Lyapunov exponents and Hodge theory, from “The mathematical beauty of physics” (J M Drouffe, J B Zuber, editors), Adv. Ser. Math. Phys. 24, World Scientific, River Edge, NJ (1997) 318–332
  • M Kontsevich, A Zorich, Lyapunov exponents and Hodge theory, preprint (1997)
  • M Kontsevich, A Zorich, Connected components of the moduli spaces of Abelian differentials with prescribed singularities, Invent. Math. 153 (2003) 631–678
  • R Krikorian, Déviations de moyennes ergodiques, flots de Teichmüller et cocycle de Kontsevich–Zorich, from “Séminaire Bourbaki, 2003/2004”, Astérisque 299, Soc. Math. France, Paris (2005) Exp. No. 927, 59–93
  • V B Mehta, C S Seshadri, Moduli of vector bundles on curves with parabolic structures, Math. Ann. 248 (1980) 205–239
  • M Möller, Teichmüller curves, mainly from the viewpoint of algebraic geometry, from “Moduli spaces of Riemann surfaces” (B Farb, R Hain, E Looijenga, editors), IAS/Park City Math. Ser. 20, Amer. Math. Soc., Providence, RI (2013) 267–318
  • V I Oseledets, A multiplicative ergodic theorem: Characteristic Ljapunov, exponents of dynamical systems, Trudy Moskov. Mat. Obshch. 19 (1968) 179–210 In Russian; translated in Trans. Moscow Math. Soc. 19 (1968) 197–231
  • C A M Peters, A criterion for flatness of Hodge bundles over curves and geometric applications, Math. Ann. 268 (1984) 1–19
  • H L Royden, The Ahlfors–Schwarz lemma in several complex variables, Comment. Math. Helv. 55 (1980) 547–558
  • D Ruelle, Chaotic evolution and strange attractors, Cambridge Univ. Press (1989)
  • W Schmid, Variation of Hodge structure: the singularities of the period mapping, Invent. Math. 22 (1973) 211–319
  • C S Seshadri, Moduli of vector bundles on curves with parabolic structures, Bull. Amer. Math. Soc. 83 (1977) 124–126
  • C T Simpson, Constructing variations of Hodge structure using Yang–Mills theory and applications to uniformization, J. Amer. Math. Soc. 1 (1988) 867–918
  • C T Simpson, Harmonic bundles on noncompact curves, J. Amer. Math. Soc. 3 (1990) 713–770
  • S Singh, T N Venkataramana, Arithmeticity of certain symplectic hypergeometric groups, Duke Math. J. 163 (2014) 591–617
  • M Yoshida, Fuchsian differential equations, Aspects of Mathematics E11, Vieweg, Braunschweig (1987)
  • M Yoshida, Hypergeometric functions, my love, Aspects of Mathematics E32, Vieweg, Braunschweig (1997)
  • F Yu, Eigenvalues of curvature, Lyapunov exponents and Harder–Narasimhan filtrations, Geom. Topol. 22 (2018) 2253–2298
  • F Yu, K Zuo, Weierstrass filtration on Teichmüller curves and Lyapunov exponents, J. Mod. Dyn. 7 (2013) 209–237
  • A Zorich, Flat surfaces, from “Frontiers in number theory, physics, and geometry, I” (P Cartier, B Julia, P Moussa, P Vanhove, editors), Springer (2006) 437–583